Document Type : Case report
1 student, Student Research Committee, Faculty of Medicine, Mashhad University of Medical Sciences, Mashhad, Iran.
2 Medical Student, Mazandaran University of Medical Sciences, Mazandaran, Iran
3 Assistant Professor, MD, PhD in Toxicology, Medical toxicology research center, faculty of Medicine. Mashhad University of Medical Sciences, Mashhad, Iran
4 student, Student Research Committee, Faculty of Medicine, Mashhad University of Medical Sciences, Mashhad, Iran
5 Pharmaceutical Research Center, Pharmaceutical Technology Institute, Mashhad University of Medical Sciences, Mashhad, Iran
SV (sodium valproate) is an antiepileptic drug that is often prescribed for epilepsy, bipolar disorders, and migraine. We reported an SV intoxicated case that cardiac and neurologic abnormalities were promptly responded to hemodialysis (HD). She ingested a large amount of SV (150 pills of SV 200mg) for a suicide attempt. She was initially alert but her Glasco coma scale (GCS) decreased to 6 thought 11 hours. However, valproate (>150mg/l) and ammonia serum (164µg/dL) levels were not excessively elevated. The serial electrocardiography (ECG) showed QT prolongation and a signs of sodium channel block such as dominant R wave in AVR lead and T-wave inversion in the precordial leads. She had low level of calcium and potassium serum levels. Supportive treatment, charcoal, and L-carnitine, were not effective and HD was started due to the resistant cardiac and neurologic symptoms. After a 3-hour HD session, decreased GCS, pathological ECG findings, and laboratory abnormalities dramatically disappeared. In conclusion, HD is an effective and rapid response treatment for Valproate-induced loss of consciousness and life-threatening cardiac abnormality.